Unusual Reactions from Barbiturates

Most people feel drowsy after taking barbiturates. They want to just sleep the day or night away, and forget whatever has been going on in their life. However, sometimes the reactions that people have can be much different. Here are a few of the more uncommon reactions that some people have noted after taking barbiturates in both legal, and addicted doses.

Some people experience wide-spread joint pain after taking barbiturates. Every single joint in their body begins to hurt, and the pain does not subside quickly. Other people have found that their lips, eyelids, and/or entire face swells up. Some people notice spots on their lips that randomly begin to bleed, and some notice white patches or spots within their mouths that can be anything from irritating to itchy to painful.

Many people take barbiturates expecting them to lower their anxiety when it comes to everyday occurrences, but in some rare instances, the people abusing them begin to experience more anxiety than before taking them. The other main consumers for barbiturates are patients that have some type of a seizure disorder. The problem is that barbiturate consumption can increase the instances of seizures, shakiness and trembling throughout the body for some rare people.

If you notice that you are having some of these rare side effects, contact your physician and find out what other options you have. If you notice these signs after abusing barbiturates, then find a rehab facility to go to, since stopping barbiturate consumption cold-turkey could be deadly.

Reference

Ross-Flanigan, N. et al. “Barbiturates.” Encyclopedia.com (Website). (2004).
  • 5 Commentsby Likes|Date
  • What exactly is a barbiturate? I've heard people talk about them now and again, but never knew exactly what they were talking about
  • @Beatrice I'm with you I learned all about this in school, but for the life of me have forgotten it all. I'd to like to know why people are so addicted to them.
  • I remember the first time I was put on one for anxiety, at 14 years old, they thought I had a paradoxical reaction - increased anxiety. In reality, I actually had bipolar disorder and the Prozac they put me on for depression was making me manic but that is a story for another time. It was a terrifying feeling to think that a medication I was being given to clam me down was making me have panic attacks and urges to harm myself. I feel really bad for the people it truly sends into severe anxiety.
  • I'm really surprised that these drugs are still prescribed for anxiety disorders at all. They are potentially lethal and have been responsible for the untimely deaths of quite a few celebrities over the years. 
  • Wow that's really sad. There's always horrible side effects to pharmaceuticals, that are worse than what it's supposed to benefit you for.

Sign In or Register to comment.